Antibiotic Ototoxicity — Too Late for Antioxidants?

Discussion in 'Support' started by CK1985, May 7, 2020.

    1. CK1985

      CK1985 Member

      Hi everyone, hope you are all doing ok during this pandemic.

      I just wanted to get any thoughts or knowledge on whether it is worth trying to take antioxidants once you have had an ototoxic drug (once the course has finished). I usually take NAC with antibiotics or it's at least the plan but I read something before I started this course a couple of weeks ago that NAC can in some instances make antibiotics less effective. So I didn't take it.

      I now seem to have developed a weird sensation in my ear to sounds (which is always usually there anyway) but now it has got much worse. My eardrum flutters to the sound of someone talking or other sounds. I'm not sure if my hearing loss has got worse either (I have chronic hearing loss in this ear too).

      I am wandering if it's too late to try antioxidants (it's been a week since I finished the course).

      I read that sometimes it can take many weeks and many months for ototoxicity to see it's full effects so I am wandering does this mean that the ototoxic drug remains in the inner ear for all this time? If it does, maybe it's worth trying the antioxidants to try and prevent further damage?

      Would appreciate any thoughts.

      Cheers
       
    2. Croaker
      Haunting

      Croaker Member Benefactor

      Tinnitus Since:
      01/2019 T, 04/2020 H
      Cause of Tinnitus:
      Headphones/Car Alarm/Immune Response?
      TTTS is worsened greatly by anxiety. It does not, by itself, indicate ongoing damage to the auditory system. I struggle with similar issues. Try to relax. Antioxidant compounds shouldn’t hurt as long as you are aware of any specific side effects.
       
      • Like Like x 1
    3. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      What ototoxic antibiotic have you taken?
       
    4. AUTHOR
      AUTHOR
      CK1985

      CK1985 Member

      I've taken Augmentin.

      It's the 3rd time I've taken it over the years. First time I took it few years ago I immediately got a clicking tinnitus in my ear so I stopped and switched antibiotics.

      The second time which was about 7 months ago I didn't get that reaction so I carried on.

      This 3rd time I've taken it now I definitely feel there is a link. This fluttering to the extent I am getting was not there before and it started towards the end of the antibiotics. I am also getting pain in my ear now (is this common with ototoxicity?)

      The funny thing is, 2 months ago my tinnitus got quite bad. I initially put it down to going out to nightclubs a couple of times (i did wear earplugs but I don't think they did the job as well as i hoped). But now I'm starting to think maybe it was the Augmentin I took 7 months ago. Maybe it took a few months to poison my ears. If I had put two and two together I would not have taken it this 3rd time.
       
    5. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      I'd be surprised if augmentin (amoxicillin) was the cause for your hearing troubles. I don't think it's considered particularly ototoxic.
      What you are disclosing about your noise exposure seems like a more likely lead to me.

      At any rate, you should probably get your hearing checked at some point.
       
    6. AUTHOR
      AUTHOR
      CK1985

      CK1985 Member

      Initially that's what I thought but there are more recent accounts of Augmentin having the potential to be quite ototoxic.

      Anyway, yes I will have to get my hearing checked at some point. I do have high frequency loss in my right ear, I think it may have got worse over the years.

      I will probably carry on taking the antioxidants anyway, don't see how they can do any harm. But it would be interesting to know if anyone knows my initial question which is if ototoxic drugs stay in the cochlea for while after finishing the medicine. I think I read this with cisplatin. Maybe it's the case with antibiotics too. And in that light, maybe further damage can be prevented if i dose up on antioxidants now? Who knows.
       
    7. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      Some antibiotics are retained for months, e.g.. Aminoglycosides. There have not been enough studies on other classes of antibiotics, though. Cisplatin is retained indefinitely but I have yet to see that reported with any antibiotics.

      Augmentin is supposed to have less risk than other antibiotics but I never say never when it comes to ototoxicity because some thing are too rare to be reported much.

      Antioxidants are never a bad idea to try at any stage imo.
       
      • Like Like x 1
    8. AUTHOR
      AUTHOR
      CK1985

      CK1985 Member

      Cheers for the info
       
    9. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Interesting! Could you please provide a link to a source?
       
    10. AUTHOR
      AUTHOR
      CK1985

      CK1985 Member

    11. AUTHOR
      AUTHOR
      CK1985

      CK1985 Member

      It's caused hearing loss in some people! I don't know if I'm being paranoid but apart from my tinnitus increasing in my right ear there seems to be a change in hearing in both ears. I hope it's not otoxicity from the Augmentin. If it is, hopefully it will lessen with time. I'm just trying to dose up on the antioxidants to try and fight the accumulation of the drug in my ears.
       
    12. questions12

      questions12 Member

      Tinnitus Since:
      A week ago
      Cause of Tinnitus:
      Augmentin
      What are the antioxidants? I can't seem to find info about this.
       
    13. questions12

      questions12 Member

      Tinnitus Since:
      A week ago
      Cause of Tinnitus:
      Augmentin
      I stopped taking Augmentin because it gave me tinnitus.
       
    14. summitplum

      summitplum Member

      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      azithromycin
      I got tinnitus from Amoxicillin, which is similar to Augmentin. Same experience you described with the ear fluttering. I started to habituate to it after a couple of months but then used a small amount of marijuana that triggered it again so I'm back at square one (I never had tinnitus from marijuana in the past). I'm also curious what helps people with reversing the ototoxic effects, if there are any...
       
    15. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      What about IV Cefazolin and oral Keflex?
       
Loading...

Share This Page